Wisconsin, 2019

Damaging Wind in Wisconsin, July 20, 2019

July 20, 2019 · NWS MPX · 1 event in 1 county or zone

A line of severe storms that developed across southern Minnesota, moved into west central Wisconsin during the morning of Saturday, July 20th. One of these storms caused a large tree to blow down on a camper at the Country Jam USA event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A line of severe storms that developed across southern Minnesota, moved into west central Wisconsin during the morning of Saturday, July 20th. One of these storms caused a large tree to blow down on a camper at the Country Jam USA event. An individual was inside the camper when the tree fell on it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 20, 5:01 AM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 20, 5:01 AM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
601 AM CDT Sat Jul 20 2019

.UPDATE...
Issued at 553 AM CDT Sat Jul 20 2019

Updated for the 12Z aviation discussion below.

&&

.SHORT TERM...(Today through Sunday)
Issued at 413 AM CDT Sat Jul 20 2019

The main forecast concern in the short term period is the showers
and thunderstorms forecast to move through the Minnesota and western
Wisconsin today.

As of early this morning, a surface low was noted across eastern
Colorado with thr frontal boundary we've been dealing with for days
in place across northern Iowa. North of the front across southern
MN and western WI, dew points have fallen into the mid to upper 60s
and temperatures have cooled into the upper 60s to lower 70s.
Meanwhile, an MCS was progressing eastward across South Dakota, and
will eventually move across our local area today with additional
thunderstorm development out ahead of the MCS north of the front.

The strongest instability has shifted south of with the front
itself, but up to 3,000 J/kg of MUCAPE will be in place across
southern MN which could lead to strong elevated storms with
isolated large hail. The main issue will be heavy rainfall and
lightning. The strongest forcing, including 600-700mb Fgen will
shift nearly due east across southern MN and western WI today.
There have been some differences in the model guidance on exactly
how far north or south the main slug of precipitation will go. The
HRRR is one of the more northern solutions while the global
models tend to point to far southern MN along the Iowa border.
Leaned toward the northern solution as CAMs have been consistently
showing this from run to run. From mid morning through mid
afternoon, expect showers and thunderstorms to work east across
southern MN and western WI, with a narrow 1-2" swath of rainfall
(and possibly locally higher amounts)expected.

Skies will clear from west to east this evening as reinforcing dry
northerly flow pushes in with pressure rises from the north. Sunday
will start out clear and dry, but a quick moving shortwave trough
will approach from the west by afternoon, introducing some chances
of precipitation to the forecast.

.LONG TERM...(Sunday night through Friday)
Issued at 413 AM CDT Sat Jul 20 2019

A pattern change is on the horizon in the long term, as the large
scale flow transitions to ridging over the Intermountain west and
troughing over the eastern CONUS. Overall this will mean dry and
mild weather for the forecast area, with the exception of possibly
the entry into and out of the pattern.

Sunday will be one of those days, in which we should see overall
dry weather, but a few stray showers can't be ruled out given
fleeting northwest flow aloft. After that, we see several days
with mostly sunny skies and high temps moderating from the 70s to
low/mid 80s.

On Friday the western ridge flattens, which looks to bring back
northwest flow to the region. Both GFS and ECMWF models bring a
weak front across the area as a shortwave trough pivots over
northwest Ontario. Therefore the Friday night - Saturday time
frame would be the next decent opportunity for organized shower
and thunderstorm activity.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 553 AM CDT Sat Jul 20 2019

Thunderstorms developing along and north of the west to east
oriented frontal boundary will be the main concer. Expect the
storms to lift north toward the metro, then translate eastward
with time through the day. MVFR cigs will be mostly be limited to
thunderstorms, mainly due to VIS issues. Storms should be on the
way out by this afternoon, with rapidly improving conditions after
that.

KMSP...A prolonged period of thunderstorms from 14Z through 19Z
is possible. Severe weather chance is low this far north.

/OUTLOOK FOR KMSP/
Sun...VFR. Wind N 5 kts.
Mon...VFR. Wind NW 5 kts.
Tue...VFR. Wind W 5kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...SPD
SHORT TERM...SPD
LONG TERM...LS
AVIATION...SPD
Hazardous weather outlook, Jul 20, 3:30 AM CST, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
430 AM CDT Sat Jul 20 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
210930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
430 AM CDT Sat Jul 20 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Showers and thunderstorms are likely today. A few strong to
severe storms are possible, primarily across southern Minnesota.
Locally heavy rainfall is expected with these storms as well,
which may lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jul 20, 6:56 AM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
756 AM CDT Sat Jul 20 2019

MNZ076-077-083>085-201345-
Steele-Le Sueur-Waseca-Blue Earth-Rice-
756 AM CDT Sat Jul 20 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN LE SUEUR...
STEELE...EASTERN BLUE EARTH...SOUTHERN RICE AND WASECA COUNTIES...

At 755 AM CDT, strong thunderstorms were clustered near Janesville,
or 18 miles east of Mankato, moving east at 55 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Mankato, Owatonna, Faribault, Waseca, Eagle Lake, Janesville,
Blooming Prairie, Waterville, Medford, New Richland, Madison Lake and
Morristown.

This includes the following highways...
 Interstate 35 between mile markers 26 and 53.
 U.S. Highway 14 between mile markers 135 and 182.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4426 9398 4425 9304 4385 9305 4385 9383
TIME...MOT...LOC 1255Z 264DEG 48KT 4410 9362

ETA
Special weather statement, Jul 20, 7:00 AM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
800 AM CDT Sat Jul 20 2019

MNZ060-068-201345-
Hennepin-Carver-
800 AM CDT Sat Jul 20 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT HENNEPIN AND CENTRAL
CARVER COUNTIES...

At 800 AM CDT, strong thunderstorms were clustered over St.
Bonifacius, or 22 miles south of Buffalo, moving northeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Minneapolis, St. Paul, Brooklyn Park, Plymouth, Maple Grove, Eden
Prairie, Minnetonka, Edina, St. Louis Park, Shakopee, Brooklyn Center
and Fridley.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4522 9345 4512 9329 4504 9328 4503 9321
      4494 9320 4480 9352 4480 9357 4472 9370
      4493 9393 4498 9385 4498 9377 4503 9377
TIME...MOT...LOC 1300Z 236DEG 32KT 4487 9374

ETA
Local storm report, Jul 20, 7:20 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
820 AM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     HEAVY RAIN       4 WSW KASOTA            44.26N 94.03W
07/20/2019  M1.88 INCH       NICOLLET           MN   COCORAHS

&&

TDH
Special weather statement, Jul 20, 7:24 AM CST, 46 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
824 AM CDT Sat Jul 20 2019

WIZ023>026-201415-
Pierce-St. Croix-Dunn-Pepin-
824 AM CDT Sat Jul 20 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL PEPIN...EASTERN
PIERCE...DUNN AND EASTERN ST. CROIX COUNTIES...

At 824 AM CDT, a strong thunderstorm was located over Elmwood, or 16
miles southwest of Menomonie, moving northeast at 35 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Menomonie, Durand, Baldwin, Woodville, Glenwood City, Colfax,
Boyceville, Elmwood, Eau Galle, Plum City, Knapp and Wheeler.

This includes Interstate 94 in Wisconsin between mile markers 20 and
53.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4460 9193 4460 9200 4458 9203 4450 9205
      4472 9246 4516 9230 4504 9165 4496 9165
TIME...MOT...LOC 1324Z 218DEG 32KT 4479 9221

ETA
Special weather statement, Jul 20, 7:35 AM CST, 35 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
835 AM CDT Sat Jul 20 2019

MNZ052-053-061>063-WIZ014-023-201415-
Anoka-Washington-Isanti-Ramsey-Chisago-Polk-St. Croix-
835 AM CDT Sat Jul 20 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL
CHISAGO...ANOKA...SOUTHEASTERN ISANTI...WASHINGTON...RAMSEY...
NORTHWESTERN ST. CROIX AND SOUTH CENTRAL POLK COUNTIES...

At 835 AM CDT, strong thunderstorms were clustered over Columbia
Heights, or near Minneapolis, moving northeast at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
St. Paul, Cambridge, Brooklyn Park, Woodbury, Coon Rapids, Blaine,
Maplewood, Cottage Grove, Inver Grove Heights, Roseville, Andover and
Oakdale.

This includes the following highways...
 Interstate 35 between mile markers 130 and 140.
 U.S. Highway 8 in Minnesota between mile markers 0 and 5, and near
mile marker 7.
 U.S. Highway 61 between mile markers 163 and 164.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4516 9248 4482 9300 4492 9305 4492 9313
      4488 9318 4490 9320 4503 9321 4504 9328
      4510 9327 4521 9342 4523 9349 4526 9352
      4551 9321
TIME...MOT...LOC 1335Z 236DEG 36KT 4502 9324

ETA
Special weather statement, Jul 20, 7:52 AM CST, 18 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
852 AM CDT Sat Jul 20 2019

MNZ056>058-064>067-073>075-082-201430-
Brown-Chippewa-Yellow
Medicine-Watonwan-McLeod-Sibley-Kandiyohi-Renville-Meeker-Nicollet-
Redwood-
852 AM CDT Sat Jul 20 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MEEKER...
SOUTHEASTERN CHIPPEWA...REDWOOD...WESTERN SIBLEY...WESTERN MCLEOD...
EASTERN YELLOW MEDICINE...BROWN...RENVILLE...SOUTHERN KANDIYOHI AND
NORTHWESTERN NICOLLET COUNTIES...

At 852 AM CDT, a strong thunderstorm was located near Redwood Falls,
moving east at 70 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Hutchinson, New Ulm, Redwood Falls, Sleepy Eye, Granite Falls,
Olivia, Springfield, Winthrop, Clara City, Renville, Fairfax and
Hector.

This includes the following highways...
 U.S. Highway 14 between mile markers 44 and 110.
 U.S. Highway 212 between mile markers 41 and 110.
 U.S. Highway 71 between mile markers 52 and 112.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4495 9566 4498 9430 4410 9437 4411 9509
      4419 9510 4420 9512 4420 9560 4462 9561
      4464 9566
TIME...MOT...LOC 1352Z 257DEG 63KT 4461 9520

ETA

The radar

The La Crosse radar (KARX), 111 km away, was scanning. The volume nearest the first event began at 14:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Eau Claire

When
July 20, 8:10 AM CST to 8:12 AM CST
Where
Eau Claire County, 4.44 mi WSW of Eau Claire
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
44.790, -91.560

A large tree was uprooted and landed on a camper. An individual inside the camper was injured.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846976.